A tiny puppy was brought to a Coldwater, Michigan fire station in need of emergency care. An odd occurrence by any standard, but the first responders were the best possible help for the little puppy whose curious nose nearly cost her life Saturday.
Coldwater Firefighters Local 2555 posted to social media that the poor puppy, named Whip, had rooted in the garbage and found a fentanyl patch and was suffering from an overdose. Whip’s owners, understandably upset, had the clarity of mind to take her to the fire station where the first responders had what was needed to save the puppy’s life: Naloxone, also known as Narcan.
Two doses later, little Whip started to pull through thanks to the rapid response of the Michigan life-saving professionals.
Narcan is a “potentially lifesaving medication designed to help reverse the effects of an opioid overdose in minutes,” according to the drug maker’s website.
The Firefighters Union wrote, “This isn’t a call we normally expect! The puppies name is Whip and she got into a fentanyl patch and overdosed. The owners where able to bring her do us and we administered two doses of Naloxone (Narcan). As you can see she is doing just fine. She will be monitored until her follow up with her veterinarian. Nice work C-Platoon”
— New York Post (@nypost) November 23, 2022
The firefighters explained in comments that Whip happened upon the patch accidentally.
The fire officials were quick to note that the owners of Whip were not drug addicts according to Breitbart but explained, “These are legally prescribed medication for people with chronic pain. It is commonly prescribed for those with cancer or in hospice care.”
Coldwater Fire Chief Dave Schmaltz told WWMT-TV, “You don’t expect that kind of call.” He described how the puppy was presented to the firefighters, “He was drooling, kind of out of it and shaking. The overdose signs you would see in an individual,” Schamltz explained. “I don’t think the dog would have made it.”
Shortly after the administration of Narcan, a relieved Schmaltz described the puppy’s reaction. “After that the puppy was bounding around like nothing happened.”
Schmaltz noted that Fentanyl patches which are typically discarded after three days’ use can still be hazardous. “Even after the three days of using, it, they still have medication left, up to 50 percent,” he said.